MAUDE Adverse Event Report: SYNTHES MONUMENT DHS®/DCS® GUIDE SHAFT WITH FLATS

SYNTHES MONUMENT DHS®/DCS® GUIDE SHAFT WITH FLATS
Catalog Number 338.23
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 11/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: patient information is not available for reporting.Device is an instrument and is not implanted/explanted.The subject device is expected to be returned to the synthes manufacturer for evaluation but has not yet been received.A device history record review was performed for the subject device lot.Part: #338.23 -synthes lot # 7948013.Release to warehouse date:16mar2015.Made by: jennersville.No ncrs were generated during production.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a dynamic hip screw (dhs) procedure for a right leg hip fracture due to a motor vehicle accident was completed on (b)(6) , 2016.While inserting the lag screw and during the final tightening of the lag screw, the surgeon turned the t-handle wrench which is connected to the guide shaft instrument.The guide shaft instrument twisted, and became damaged and bent which caused the surgeon to be unable to slide the plate over the lag screw implant.Surgeon selected another guide shaft instrument from the set that was available in the operating room, but this instrument also became damaged and bent.Surgeon selected another guide shaft instrument and again during tightening, one of the tines at the end of the instrument broke off.The broken tine fragment was retrieved from the patient.Additional images were used to identify the fragment placement.At this point in the procedure, the surgeon removed the previously implanted lag screw, and re-implanted a new lag screw and continued onward with the procedure.Due to this event there was a 45 minute delay in operating room time.Surgery was completed successfully and the patient is reported in stable condition.Concomitant devices reported: t-handle (dhs) wrench (part #:338.06, lot #: unknown, qty.1).Dhs lag screw 12.7mm thread/80mm (part #:280.80, lot #: unknown, qty.1).135 deg dhs® plate standard barrel (part #:281.102, lot #: unknown, qty.1).This is report number 2 of 3 for complaint com-2(b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: three 338.23 dhs/dcs guide shafts, one with unknown lot number and two with lot number 7948013, were returned and reported to have become bent or broken.This condition is confirmed; the prong of one of the guide shafts appears to have sheared off and the prongs of the other two shafts are twisted about the circumference, one severely and the other only slightly.Excessive torque was likely applied to the shaft during insertion of the dhs implant.The two lot 7948013 devices were manufactured in march 2015 and are over a year old.The balance of each of the returned devices is in somewhat worn condition with some markings and signs of wear along their length.Per the technique guide, the 338.23 dhs/dcs guide shaft is an instrument used in the dhs/dcs dynamic hip and condylar screw system.The relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.This complaint condition was likely caused by over a year of consistent use and possible rough handling during surgery; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, functional test, complaint history review, drawing review, and risk assessment review were performed as part of this investigation.This complaint is confirmed.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Initially it was reported that both guide shafts with the lot number of 7948013 were bent and the guide shaft with the unknown lot number was broken.When the products were being investigated by the manufacturer, it was noted that one guide shaft with lot number 7948013 and the guide shaft with an unknown lot number were bent.The second guide shaft with lot number 7948013 was the one that was broken.

Brand Name
DHS®/DCS® GUIDE SHAFT WITH FLATS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6194807
Report Number1719045-2016-10940
Device Sequence Number10856770
Product Code FZX
UDI-Device Identifier10886982193278
UDI-Public(01)10886982193278(10)7948013
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.23
Device Lot Number7948013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date01/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
135 DEG DHS® PLATE STANDARD BARREL PART #:281.102; DHS LAG SCREW 12.7MM THREAD/80MM PART #:280.80; T-HANDLE (DHS) WRENCH PART #:338.06
Outcome Attributed to Adverse Event Required Intervention;
Patient Age24 YR